Breast Cancer Expert Forum
Taxotere and Cytoxan w/Herceptin: Visual side effects during and after ...
About This Forum:

Questions posted in the Breast Cancer Forum are answered by medical professionals and experts. Topics include Breast Biopsy, Chemotherapy, Hormone Therapy, Lumps, Lumpectomy, Lymph node dissection, Lymphedema, Mammograms, Mastectomy, Radiation Therapy, Reconstruction, Self Breast Exam, and Surgery.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Taxotere and Cytoxan w/Herceptin: Visual side effects during and after treatment

I have had several visual side effects since my treatment regimen of 4 Taxotere and Cytoxan treatments , 3 weeks apart, with Herceptin for a year ......Radiation completed in late April of 09 and Herceptin completed April of 09....Chemo completed of course approximately 2 months before the radiation began.....Since June 09 and probably before, I have fallen into a severe major depression.....I also have had several visual side effects that are bothering me tremendously....Everything appears darker than it did before chemotherapy.....A very bright day to most people does not appear that way to me.....It is extremely disheartening to be living like this...There has also been some visual disturbances such as shapes changing, very frightening....These disturbances seem to have stopped but the darkness remains....I've had an MRI of my brain and it is unremarkable......I've gone to a neuro-opthamologist and my optic nerve and retina are healthy.....I do have dry eyes from the chemo and my far sightedness has become a little worse, with blurred vision, which he does not if aggravated by the chemo....But I have to believe it was as were all these symptoms as they did not exist before the chemo.....Can you please provide any information regarding visual distrubances from Taxotere and Cytoxan.....My doctors appear to be 'baffled' by these symptoms, as they say...It is hard for me to believe that they, particularly the oncologist, has not seen something like this before.....I appreciate any clarification/information and if there is any known remedy for this......Thanks so much....
Related Discussions
242527_tn?1292452740
Dear sweetheart189:  Visual disturbances is not a documented side effect of either the taxotere or cytoxan.  While we cannot say that these did not impact your vision, there is no concrete evidence that this is the cause of these symptoms.  
3 Comments
Blank
1162347_tn?1293506770
So you will understand what may be going on with your eyesight, this is what happened to me. In a single year I have had two different primary cancers I was put on chemo, radio and brachytherapies for the first cancer during 9 months and now for my BC I have had a mastectomy and 3 lymph nodes dissection I will be getting chemo and Femara in about a week.

As a cancer patient I am honestly and sincerely "baffled" by how the doctors reacted to your symptoms. I was told before having the first treatments that this "not could" but would happen. I was prescribed "Tears Naturale" for the dry eye syndrome which is a sterilized medical product, one drop when I wake up and another before going to bed. During the day if my sight gets blurry I use prescribed lukewarm Rosemary compressions over my closed eyes until the compressions begin to get cold. I lost around 30% of my far sightedness and I have now recovered around 13%, not much but it helps. When my treatments were over I asked my chemotherapist if I could change my prescription glasses for stronger ones, he said no, wait and we will see. The chemo I will be getting next week for my BC will not hurt my eyesight as it is very mild but I have to continue with the drops and compressions.

Regarding the issue that everything appears darker, yes that is how it is and will be for some time but you need to help yourself. Don't expose your eyes to the sun/day light use protection, be careful when you watch TV use protection and be careful with the distance, when you use your PC/laptop use protection and in general don't stress your eyesight.

Find a good eye specialist and have him/her check your prescription each few months that is how you will know if your sight is getting better. For the present time don’t use contacts it is not what your eyes need. Ask the eye specialist for the address to a medical optic boutique use what ever frames you like as long as they will hold the prescription glasses. Remember we can not use just any size of glasses we like, the specialist has to measure where the center of your eyesight is and according to that they will tell you what the size of your prescription glasses and frames should be.

Don’t spend too much on the prescription glasses as you will need to change them several times. I use Photocromic glasses they remain clear indoors and begin to darken as I get near the light be it daylight or lamps, when in the outdoors they get very dark and I use brown not green. Ask them to show you TV and PC/Laptop protection glasses that you can ware on top of your prescription glasses so you will not spend too much.    
I am sorry I don't have magic to help you, I am in the same boat but please help yourself. It is a pity no one told you your eye sight would worsen both with Chemo and Radio.

Regarding your depression it is normal to have one after all we have been through and it generally shows up around 3 to 6 months after chemo and radiotherapy, but you need to get treatment as the depression is not helping your eyes and health.

Take care and regards.
Blank
Avatar_f_tn
A related discussion, Blurred Vision After Chemotherapy was started.
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
22 hrs ago by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank